Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
162 Doctors are Online

Suggest treatment for constipation

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1970
Answered : 5976 Questions
Question
I recently quit smoking, and my schedule changed from days to evenings. I was having an issue with constipation so I used some milk of magnesia, which worked but violently so. Ever since then, the constipation has returned and when I attempt to bear down I feel like something is moving in my rectum so I don't want to push any harder. I have had to use suppositories to evacuate for a week now, but have also been taking miralax for 4 days hoping that would help. The stools I have been able to pass are quite narrow.
I am 41 and had a hysterectomy 4 years ago, so have experienced some digestive issues, but never anything like this. Should I be concerned, or just keep using the miralax hoping it will work itself out?
Posted Wed, 27 Aug 2014 in Digestion and Bowels
 
 
Answered by Dr. Vasudha Jayant Athavale 5 hours later
Brief Answer:
Patient efforts & changed life style will help.

Detailed Answer:
Hi XXXXXXX
Thanks for the query.
Bowel complaints like nausea, gas, constipation are known signs of tobaco withdrawal.Tobaco contains Nicotin, which is a stimulant.After withdrawal of smoking,body needs some time to adjust to be active without stimulant.
Please don't worry. The constipation ( as a withdrawal symptom) will be relieved as body gets adjusted to work without Nicotin- is usually resolves within few weeks time.
till then what is needed is to know the changes brought about by withdrawal, & make positive efforts to overcome them.
& they are,
* - Tobacco withdrawal usually leads to change in eating habits-To overcome desire to smoke, the person starts over eating. This in turn causes-
- lac of balanced food,
- over strain to bowels - resulting in constipation.
To overcome this , try to have -
- try to overcome eating spells
- Have Well balanced food along with sufficient fibers & sufficient water.
* Withdrawal of smoking leads to changes in physical/ psychological activities
- The person becomes more stressful,anxious, irritable & lazy due to lac of stimulant.Physical activity is reduced, which again helps constipation.
To overcome this-
- Make positive efforts & Stick to normal routine
- start doing physical exercises ( walking, yoga exercises) 30 to 45 minutes /day
- Develop a regular bowel habit,
- Be positive, determined to stick with the withdrawal of smoking.( Psychological counsellings, relaxation techniques help)
* Please understand dietary changes /physical exercises are not going to have instant results so
- persistent efforts &
- Use of mild laxatives like Lactulose suspension or Ispaghula in the beginning is indicated.
- Use of anal suppositories are good to avoid stressful bowel movements till the final control is achieved by changed life style/complete smoking withdrawal.
* Please consult a Gastroenterologist to rule out persistant digestive problems you had in past.

** I am sure, the due time given for body to adjust with tobaco withdrawal & your own efforts to overcome constipation will help you in successful withdrawal of smoking ,leading to a healthier & happier life!
I hope the answer is informative & helpful to you. Any further query is welcome.
Thanks.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor